Hail, Redwood
- When
- May 6, 10:45 AM CST
- Where
- Redwood County, 4.84 mi S of Milroy
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.350, -95.550
Hail covered the ground.
A warm frontal boundary draped over the southern third of Minnesota sparked a few isolated severe thunderstorms over portions of Redwood County during the late morning to mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A warm frontal boundary draped over the southern third of Minnesota sparked a few isolated severe thunderstorms over portions of Redwood County during the late morning to mid afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 6, 5:43 AM CST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 643 AM CDT TUE MAY 6 2008 .DISCUSSION... A QUASI-STATIONARY FRONT IS STRADDLING THE MN RIVER VALLEY REGION EARLY THIS MORNING. 850MB THETA E ADVECTION CORRESPONDS WITH DEVELOPING MID LEVEL CLOUDS AND WEAK ECHOES ACROSS SOUTHWESTERN MN AND NORTHERN IOWA. THIS AREA EXPANDS NORTH AND EAST ACROSS THE CWA THIS MORNING...SO HAVE MAINTAINED THE MENTION OF ISOLATED SHOWERS/THUNDERSTORMS ACROSS MOST OF CENTRAL AND SOUTH CENTRAL MN. A HIGHER PROBABILITY OF SHOWERS AND THUNDERSTORMS WILL ARRIVE DURING THE LATE AFTERNOON AND EVENING HOURS...AS THE AFOREMENTIONED BOUNDARY LIFTS NORTH AS A WARM FRONT...AND LEAVES THE FORECAST AREA IN THE WARM SECTOR. H85 TEMPERATURES WILL SOAR TO BETWEEN +12 AND +14C. GUIDANCE VALUES IN THE LOW 70S TO AROUND 80 NEAR THE BUFFALO RIDGE SEEM REASONABLE. BY 00Z...BOTH NAM/GFS MODELS PLACE THE WARM FRONT ALONG THE NORTHERN CWA BORDER...WHEN THE RELATED COLD FRONT IS PROGGED TO REACH EASTERN SOUTH DAKOTA. LOW LEVEL MOISTURE TRANSPORT IS PROGGED TO INCREASE THROUGHOUT THE AFTERNOON ACROSS CENTRAL/SOUTHERN MN...ASSISTING THE POTENTIAL FOR ISOLATED TO WIDELY SCATTERED STRONG/SEVERE STORM DEVELOPMENT IN THE WARM SECTOR. WHILE INSTABILITY APPEARS DECENT...DEWPOINTS /LOW 50S/ AND BULK SHEAR VALUES ARE RATHER MODEST. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE AS THE COLD FRONT SWEEPS ACROSS THE FORECAST AREA TONIGHT...AND IS AIDED BY A REINFORCING SHORTWAVE AND PWAT SURGE TO AROUND ONE AND A QUARTER INCHES. LINGERING SHOWERS ACROSS WEST CENTRAL WI SHOULD COME TO AN END BY WEDNESDAY AFTERNOON. A WESTERLY FLOW REGIME WILL PREVAIL INTO THE WEEKEND...LEAVING THE AREA VULNERABLE TO PERIODIC PRECIPITATION FROM WEAK EMBEDDED IMPULSES. THE LATEST NAM/GFS/SREF/GFS ENSEMBLE ALL FEATURED THE ARRIVAL OF A SHORTWAVE TROUGH AND RESULTANT PRECIPITATION ACROSS THE WEST/SOUTH CENTRAL MN ON THURSDAY NIGHT. INSERTED CHANCE POPS FOR THIS WAVE...LARGELY DUE TO THE CONSENSUS OF SOLUTIONS. PRECIPITATION CHANCES HAVE BEEN INCLUDED THROUGH MOST OF THE WEEKEND...AS AN INVERTED SURFACE TROUGH POKES INTO THE AREA...AND SHORTWAVE ENERGY ON THE SOUTHERN PERIPHERY OF THE PERSISTENT NORTHERN CANADA VORTEX PLUNGES INTO THE UPPER MIDWEST. WITH THE EXCEPTION OF TODAY...BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH THE FORECAST PERIOD. && .AVIATION.../12Z TAF ISSUANCE/ WARM ADVECTION COMBINED WITH INCREASING MID LEVEL MOISTURE HAS SET OFF A FEW THUNDERSTORMS FROM SOUTHWEST MN TOWARD KPIR THIS MORNING. HAVE PUSHED UP THE THUNDER RISK AT KRWF TO EARLY AFTERNOON AND KEPT TIMING FROM TAF SET ISSUED AT 06Z. COLD ADVECTION INDUCED STRATO CU BEHIND TROUGH TONIGHT WILL PROBABLY MEAN MVFR CEILINGS AT MOST TAF SITES AFT 06Z WEDNESDAY. KEAU MAY EVEN GET INTO SOME IFR CEILINGS TOWARD DAWN WEDNESDAY...BUT KEPT THIS THREAT OUT FOR NOW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 941 AM CDT TUE MAY 6 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 941 AM CDT TUE MAY 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE OUTLOOK AREA. SCATTERED THUNDERSTORMS WILL SPREAD EASTWARD ACROSS WESTERN AND SOUTHERN MINNESOTA THROUGH EARLY AFTERNOON. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL. MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE ACROSS WESTERN MINNESOTA IN THE MID TO LATE AFTERNOON...AND THEN ACROSS THE REMAINDER OF THE OUTLOOK AREA DURING THE EVENING. LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS ARE THE PRIMARY THREATS WITH ANY SEVERE THUNDERSTORMS. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL IN THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL LINGER ACROSS WEST CENTRAL WISCONSIN ON WEDNESDAY MORNING...ALTHOUGH NO ATTENDANT SEVERE WEATHER IS EXPECTED. ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT ACROSS WEST AND SOUTH CENTRAL MINNESOTA. THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...PRIMARILY DURING THE LATE AFTERNOON AND EVENING. LS/MTF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 927 AM CDT TUE MAY 6 2008 MNZ054-064-073-074-082-091-061630- LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-MARTIN- INCLUDING THE CITIES OF...MADISON...GRANITE FALLS... REDWOOD FALLS...NEW ULM...ST. JAMES...FAIRMONT 927 AM CDT TUE MAY 6 2008 ...STRONG THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL OVER PARTS OF WEST CENTRAL MINNESOTA THIS MORNING... A LINE OF STRONG THUNDERSTORMS WERE OCCURRING OVER PARTS OF WEST CENTRAL MINNESOTA THIS MORNING. THE STORMS WERE LOCATED MAINLY SOUTH AND WEST OF A LINE FROM MADISON...REDWOOD FALLS TO SAINT JAMES. THESE STORMS ARE LIKELY TO PRODUCE BRIEF HEAVY RAIN AND HAIL UP TO DIME SIZE. AT 925 AM...THE STRONGEST STORMS WERE OCCURRING BETWEEN TRACY AND REDWOOD FALLS.
The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 16:46 UTC.
3 hail. Local standard time, as filed.
Hail covered the ground.
Hail covered the ground to about one inch deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99615, 99616, 99617.